Decongestants for a stuffy nose. While antihistamines work to prevent and quell allergy symptoms by blocking the effects of histamine, decongestants work by narrowing your blood vessels, decreasing swelling and inflammation.
Which is better decongestant or antihistamine?
If you have nasal or sinus congestion, then a decongestant can be helpful. If you have drainage — either a runny nose or postnasal drip or itchy, watery eyes — then an antihistamine may be helpful. Over-the-counter antihistamines often make people drowsy; decongestants can make people hyper or keep them awake.
Can you take antihistamines with decongestants?
Antihistamine and decongestant combinations are used to treat the nasal congestion (stuffy nose), sneezing, and runny nose caused by colds and hay fever. Antihistamines work by preventing the effects of a substance called histamine, which is produced by the body.
Can antihistamines make congestion worse?
Forceful blowing can irritate the nasal passages and propel bacteria-laden mucus back up into your sinuses. Avoid antihistamines unless prescribed. Antihistamines make mucus thick and hard to drain. Be careful with decongestants.
Is Benadryl a decongestant or antihistamine?
Benadryl is an antihistamine and Sudafed is a decongestant. Benadryl and Sudafed are available in generic form and over-the-counter (OTC).
Which antihistamine is best for nasal congestion?
- Cetirizine (Zyrtec)
- Chlorpheniramine (Chlor-Trimeton)
- Clemastine (Tavist)
- Desloratadine (Clarinex)
- Diphenhydramine (Benadryl)
- Fexofenadine (Allegra)
- Loratadine (Claritin)
What is the best antihistamine for sinus congestion?
Along the same lines as OTC options, antihistamine medications, such as Sudafed, Claritin, Zyrtec or Benadryl, can also offer sinus infection symptom relief. While these medications specifically target allergy symptoms, sinus infection symptoms can be similar, making antihistamines worth a try.
Do Antihistamines help nasal congestion?
While antihistamines can’t block every allergy symptom, they’re particularly effective at preventing nasal congestion and helping some of those uncomfortable symptoms ebb away.
Can I take antihistamine with pseudoephedrine?
Allegra-D (fexofenadine with pseudoephedrine) is an antihistamine combined with the same active ingredient as Sudafed. It is used to treat seasonal allergies and relieve nasal congestion and sinus pressure. It is sold over the counter, and a generic version is also available.
Is flonase a decongestant or antihistamine?
Flonase is also used to treat nasal symptoms such as runny nose not caused by allergies. Claritin and Flonase belong to different drug classes. Claritin is an antihistamine and Flonase is a corticosteroid. Both Claritin and Flonase are available over-the-counter (OTC) and as a generic.
Do Antihistamines help viral infections?
All antihistamines are best used for allergy, but they can be helpful for suppressing some viral URI symptoms.
Does blowing your nose make congestion worse?
Feeling stuffy? Blowing your nose could make you feel worse. That’s because you’re building up the pressure in your nostrils. This pressure can cause mucus to shoot up into your sinuses, instead of out of your nose.
What is the best antihistamine for allergic rhinitis?
Some popular over-the-counter (OTC) antihistamines include:
- fexofenadine (Allegra)
- diphenhydramine (Benadryl)
- desloratadine (Clarinex)
- loratadine (Claritin)
- levocetirizine (Xyzal)
- cetirizine (Zyrtec)
Do Antihistamines dry up mucus?
Antihistamines and decongestants may dry out the mucous membranes in your nose and sinuses and slow the movement of the cilia (the tiny hairs that line the nose, sinuses, and the air passages inside the lungs and that remove irritants). This can make mucus thicker, adding to drainage problems.
What is a natural decongestant?
9 Ways to Naturally Clear Up Your Congestion
- Saline spray.
- Neti pot.
- Herbs and spices.
- Elevated head.
- Essential oils.
Can you take Benadryl and nasal decongestant together?
No interactions were found between Benadryl and Nasal Decongestant PE. This does not necessarily mean no interactions exist. Always consult your healthcare provider.